Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 57, NWS Salt Lake City, UT

September 14, 2015Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2015, 2:22 PM MDT for Kane County, Washington County, Utah. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2015, 2:22 PM MDT (20:22 UTC)
Expired
Sep 14, 2015, 8:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:18 PM MDTFLASH FLOOD2 N Hildale, UT*** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING. FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC SAFETY.
Sep 14, 3:18 PM MDTFLASH FLOOD2 N Hildale, UTFLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND SURROUNDING AREAS.
Sep 14, 5:00 PM MDTFLASH FLOODZion Np, UT*** 2 FATAL *** TWO CANYONEERS DIED IN KEYHOLE CANYON IN ZION NP. FIVE OTHERS REMAIN MISSING. TIME OF THE TWO FATALITIES IS ESTIMATED TO BE BETWEEN 300 AND 600 PM MDT ON 09/14/2015.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS55 KSLC 142022
FFWSLC
UTC025-053-150015-
/O.NEW.KSLC.FF.W.0057.150914T2022Z-150915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT MON SEP 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 615 PM MDT
    
* AT 220 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER DRAINAGES LEADING INTO COLORADO CITY AND 
  SOUTHEAST PORTION OF ZION NATIONAL PARK.

* RADAR RAINFALL AMOUNTS OF 2 INCHES PER HOURS HAVE FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...
  ROCKVILLE...CORAL PINK SAND DUNES AND MT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268

$$

STRUTHWOLF
4 follow-up statements
727 
WGUS75 KSLC 142219
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT MON SEP 14 2015

UTC025-053-150015-
/O.CON.KSLC.FF.W.0057.000000T0000Z-150915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
419 PM MDT MON SEP 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IS OCCURRING AND IS 
ANTICIPATED TO BE EXACERBATED BY ADDITIONAL HEAVY RAIN FROM   
THUNDERSTORMS THROUGH 615 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...ROCKVILLE...
CORAL PINK SAND DUNES AND MT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268

$$

STRUTHWOLF
745 
WGUS55 KSLC 150011
FFWSLC
UTC025-053-150215-
/O.EXT.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT MON SEP 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 815 PM MDT
    
* AT 608 PM MDT...DUE TO RESIDUAL FLOODING THROUGHOUT THE EAST SIDE 
  OF ZION NATIONAL PARK...THE FLASH FLOOD WARNING HAS BEEN EXTENDED 
  TWO HOURS.

* THE NORTH FORK OF THE ZION RIVER IS FLASH FLOODING ALONG WITH 
  OTHER DRAINAGES IN THIS AREA.  ADDITIONALLY...ROCKS AND DEBRIS 
  HAVE LITTERED THE ROADWAYS.  ALTHOUGH THIS IS IN THE PROCESS OF 
  BEING REMOVED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...
  ROCKVILLE...CORAL PINK SAND DUNES AND MT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268

$$

MCINERNEY
078 
WGUS75 KSLC 150110
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
710 PM MDT MON SEP 14 2015

UTC025-053-150215-
/O.CON.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
710 PM MDT MON SEP 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

AT 700 PM MDT...FLASH FLOODING CONTINUES NEAR THE TOWN OF HILDALE, 
UTAH AND ZION NATIONAL PARK.  FLASH FLOODING IN THE HILDALE AREA HAS 
RESULTED IN OVERTURNED CARS AND FLOOD DAMAGE ALONG SR 59. 

ADDITIONALLY...THE NORTH FORK OF THE VIRGIN RIVER IN ZION NATIONAL 
PARK HAD RISEN FROM 42 CUBIC FEET PER SECOND (CFS) TO 2628 CFS IN AN 
HOUR'S TIME.  ALSO...THE EAST FORK OF THE VIRGIN RIVER HAD RISEN 
FROM 123 CFS TO 3692 CFS NEAR THE TOWN OF SPRINGDALE...JUST SOUTH OF 
ZION NATIONAL PARK.  BOTH WATERWAYS ARE TRENDING DOWNWARD.

ADDITIONAL THUNDERSTORMS ARE FORECAST TO MOVE THROUGH THESE AREAS 
THROUGH THE EVENING AND NIGHTTIME HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZION NATIONAL PARK...HILDALE...ORDERVILLE...SPRINGDALE...ROCKVILLE...
CORAL PINK SAND DUNES AND MT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268

$$

MCINERNEY
685 
WGUS75 KSLC 150200
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT MON SEP 14 2015

UTC025-053-150208-
/O.CAN.KSLC.FF.W.0057.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
800 PM MDT MON SEP 14 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE AND SOUTHEASTERN
WASHINGTON COUNTIES IS CANCELLED...

THUNDERSTORM ACTIVITY IN THE ZION NATIONAL PARK AND HILDALE AREAS 
HAS DIMINISHED.  AS A RESULT...RIVER AND STREAMS IN THE AREA ARE IN 
DECLINE.  

HOWEVER...IF YOU ARE TRAVELING THROUGH THESE AREAS THROUGH THE 
NIGHTTIME HOURS...PLEASE BE AWARE OF WATER LEVELS THAT REMAIN HIGHER 
THAN BASEFLOW CONDITIONS.

LAT...LON 3700 11325 3732 11297 3730 11265 3700 11268

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:04 AM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 14, 9:04 AM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 AM MDT MON SEP 14 2015

.SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH
MIDWEEK.

&&

.DISCUSSION...AN UPPER-LEVEL SHORTWAVE TROUGH IS LIFTING THROUGH
CENTRAL UTAH THIS MORNING. RADAR INDICATES LIGHT SHOWERS HAVE
DEVELOPED ALONG THE LEADING EDGE OF THIS FEATURE AND LIKELY POPS
STRETCH FROM ROUGHLY THE SOUTHERN WASATCH INTO THE UINTAS TO
ACCOUNT FOR THIS. MEANWHILE...SUBSIDENCE BEHIND THIS WAVE IS
ALLOWING FOR DRIER CONDITIONS ACROSS CENTRAL UTAH AND POPS WERE
LOWERED HERE TO REFLECT THIS TREND. ANOTHER WEAK SHORTWAVE TROUGH
DEVELOPING OVER SOUTHERN NEVADA IS PRODIVING LIFT FOR SHOWERS
ACROSS THE SOUTHWESTERN CWA...WHERE MOISTURE IS MORE PLENTIFUL.
POPS HAVE BEEN INCREASED THERE ACCORDINGLY. FINALLY...TEMPERATURES
WERE LOWERED A FEW DEGREES ACROSS THE NORTH WHERE CLOUD COVER IS
EXPECTED TO REMAIN ENTRENCHED FOR MOST OF THE DAY.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH
THE DAY. WINDS WILL INCREASE BY LATE MORNING AND GUSTS GREATER THAN
30 MPH ARE EXPECTED AT TIMES THIS AFTERNOON. SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA THROUGH THE DAY AND
THERE IS A 40 PERCENT CHANCE THAT CEILINGS WILL DIP BELOW 7000 FEET
AGL NEAR...OR IN...AN AREA OF PRECIPITATION THIS AFTERNOON. GUSTY
AND ERRATIC WINDS IN THE VICINITY OF SHOWERS AND STORMS WILL BE
POSSIBLE THIS AFTERNOON ALTHOUGH ANY DEVIATION FROM SOUTH FLOW WOULD
BE SHORT-LIVED.

&&

.FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF
DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF
WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH
TUESDAY. SNOW LEVEL MAY DROP TO 9KFT ACROSS THE NORTH WEDNESDAY
WITH THE COLDEST OF THE SYSTEMS.

THERE COULD BE SOME GUSTY/ERRATIC WINDS ACROSS NORTHERN UTAH THIS
MORNING ON THE PEROPHERY OF BUILDING MOISTURE MOVING IN FROM TEH
SOUTH.

EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...GRAHAM
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 2:53 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT MON SEP 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT MON SEP 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS SOUTHERN UTAH THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR ACROSS THE NORTHERN AND WESTERN OUTLOOK AREA
TUESDAY...THEN MAINLY OVER THE NORTHERN OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET
WEDNESDAY ACROSS NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:09 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.